Can i use orlistat with warfarin

Can i use orlistat with warfarin

Q. Hello doctor. I am a 45 year old male. Can I use orlistat with warfarin. I have protein S deficiency and have had recurrent DVTs in the past 10 years. I used orlistat yesterday but today observed streak of blood in my stool. Should I be worried ?

 

Ans.

  • ORLISTAT in a low dose preparation has only recently been made available over
    the counter as it previously it was a prescription based medication.

 

  • The blood thinner warfarin (Coumadin) exerts its effect dependent on vitamin K.
    vitamin K binds to fat and is one of the fat soluble vitamins along with vitamin A, D, and E.

 

  • Warfarin basically inhibits the vitamin K-dependent formation of
    clotting factors 2,7, 9 and 10 (usually written in roman numerals but written in this form for the purpose of simplicity and understanding). It exerts the same effect on factors protein C, protein S, and protein Z.

 

    • So, orlistat can interfere with the ammount of vitamin K absorbed by altering the fat reabsorption.
      A lower vitamin K will lead to increased effect of warfarin thus predisposing to abnormal episodes of bleeding due to warfarin

 

  • My advice would be to get a stool routine exam and stool for occult blood done. Check the INR more frequently in the initial few weeks that you are using warfarin

 

  • If the stool tests are normal and the INR is not supra therapeutic then you may continue with the orlistat.